MAUDE Adverse Event Report: ETHICON INC. MERS WHT 18IN 2-0 S/A FS; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. MERS WHT 18IN 2-0 S/A FS; SUTURE, NONABSORBABLE, SYNTHETIC
Catalog Number R665H
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Unspecified Infection (1930); Not Applicable (3189); No Code Available (3191)
Date of Event 04/13/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The actual device batch number associated with this event is not known.The possible batch numbers are reported as lcj765 and map095 batch lcj765: mfg.Date - 3/28/2017; exp.Date - 2/28/2022.A review of the batch manufacturing records was conducted and the batches met all finished goods release criteria.Additional evaluation summary: representative samples were returned for evaluation.The samples were visually inspected for appearance, color packages, wrinkles in the seal are, continuous seals, seal margins, over sealing, damage (torn, punctured).The packets were opened and during the visual inspection, the swage and attachment area were as expected, the suture strands were correctly placed on the trays and dispensed without problems.No defects or damaged were observed along of sutures.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this batch.According to the sample condition the assignable cause cannot be determined since, no defects were observed on the packet or the suture.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please explain how the suture was placed (what location, what tissue/ layer, how tied, interrupted/continuous)? what was the tissue condition? was the site cultured? if so, what bacteria were identified? reason that patient was put on antibiotics? was there any patient condition present that could contribute to the patient rejecting the suture? did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? are any photos available? the patient demographic info: age, gender, bmi at the time of index procedure what is the current condition of the patient? does the patient have any pre-existing medical conditions (ie.Allergies)? will the actual suture removed from the patient be returned for analysis? update to patient current condition.
 
Event or Problem Description
It was reported that a patient underwent an endoscopic brow lift procedure on 3/20/2018 and suture was used to close the incision.On (b)(6) 2018, the patient returned to the doctor with drainage where the suture was used.The doctor performed a culture on the drainage.C&s was done and patient was placed on antibiotics.No suture was visible at the incision site.The patient then returned with body rejecting the suture.The doctor retrieved the suture.Additional information has been requested.
 
Additional Manufacturer Narrative
(b)(4).The actual device batch number associated with this event is not known.The possible batch numbers are reported as lcj765 and map095 batch map095: mfg date ¿ 1/8/2018; exp.Date ¿ 12/31/2022.A review of the batch manufacturing records was conducted and the batch met all finished goods release criteria.Representative samples lot # map095 were returned for analysis.The samples were visually inspected for appearance, color packages, wrinkles in the seal area, continuous seals, seal margins, over-sealing, damage (torn, punctured).The packets were opened and during the visual inspection, the swage and attachment area were as expected, the suture strands were correctly placed on the trays and dispensed without problems.No defects or damaged were observed along of sutures.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this batch.According to the sample condition the assignable cause cannot be determined since no defects were observed on the packet or the suture.
 
Additional Manufacturer Narrative
(b)(4).Additional: a needle suture piece of product code r665h was returned for analysis.During the visual inspection of suture piece, body fluids, tissue along strand and a knot near to the end of the suture could be observed.In addition, the ends were cut that appears to be by the use of a surgical instrument.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this batch.No conclusion could be reached as to what may have caused the reported incident.Additional information was requested and the following was received: date of surgery (b)(6) 2018 suture location - right temple under scalp superficial temporal fascia to deep temporal fascia figure 8 lot # unknown tissue condition good at time of surgery on (b)(6) 2018 - culture was obtained on drainage from right temporal area pt was places on cefuroxime 500 mgm bid report from c&s was mrsa and pt was placed on septra ds 2 tabsq 12 h for 14 days no condition that would contribute to pt rejecting suture physician did not observe deficiency during suture placement no photo available pt is (b)(6) male 6¿ weight (b)(6) lbs condition improving allergies: penicillin as child, skin redness as far as he knows on (b)(6) 2018 pt returned to office presented with continuous drainage from rt temporal area septra continued on (b)(6) 2018 c&s repeated and report was mrsa ¿2 more weeks of septra area explored on (b)(6) 2018 and 2-0 mersilene removed.Suture was sent to ethicon lab for analysis on (b)(6) 2018 when return kit was sent to our office.As of today (b)(6) 2018 pt is improving and returns to our office this afternoon.

Brand Name
MERS WHT 18IN 2-0 S/A FS
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7508202
Report Number2210968-2018-72754
Device Sequence Number1529768
Product Code GAT
UDI-Device Identifier10705031049550
UDI-Public10705031049550
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberR665H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/05/2018
Initial Date Received by Manufacturer 04/30/2018
Supplement Date Received by Manufacturer05/09/2018
05/24/2018
Initial Report FDA Received Date05/11/2018
Supplement Report FDA Received Date05/25/2018
06/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age44 YR
Patient Weight82